Nebraska, 2016

High Wind in Nebraska, December 25 to 26, 2016

December 25 to 26, 2016 · NWS FSD · 2 events in 2 counties and zones

Very strong winds developed over extreme northeast Nebraska on Christmas night and continued into the morning of December 26th. The southwest to west winds developed as a low pressure system, which had brought rain and thunderstorms on Christmas Day, moved just north of the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Very strong winds developed over extreme northeast Nebraska on Christmas night and continued into the morning of December 26th. The southwest to west winds developed as a low pressure system, which had brought rain and thunderstorms on Christmas Day, moved just north of the area. Sustained winds were estimated at around 40 mph, and gusts to 60 mph were suspected from tree and shingle damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 25, 5:37 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Dec 25, 5:37 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
537 PM CST Sun Dec 25 2016

.SHORT TERM...(This evening through Monday)
Issued at 258 PM CST Sun Dec 25 2016

Busy forecast again today with strong low pressure across the
Central Plains lifting north tonight.  As it does so, winds will
transition to a westerly flow.  Strongest pressure changes are
focused across the south central South Dakota this evening, and
evening shift will need to keep an eye on this area for potential
upgrade to a high wind warning.  Secondary area to watch will be
across southwest Minnesota on Monday with mechanical mixing. Outside
of these two heightened areas, it will still be windy and went ahead
and issued a wind advisory for tonight into tomorrow.  There could
be periods in there where the winds drop below advisory criteria,
but will still be windy.

As for thunderstorms, surface has not warmed as much as expected
today, and therefore convection immediately ahead of the dry slot
may not be strong enough with stronger inversion to result in winds
aloft surfacing through the early evening hours.

Dry slot is expected to remain across much of the area through the
night.  With west to northwest winds coinciding with the dendritic
layer early Monday morning, could see some light snow or flurries
develop along and north of I-90 Monday morning.  Not a lot of lift
available but fairly efficient atmosphere.  Main concern will be the
winds, with 35-45 knots of flow at 925 hpa, could see wind gusts
approach 50 mph through late afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 258 PM CST Sun Dec 25 2016

As storm system pulls away, winds will die off quickly Monday
evening.  This will be the indication of pretty quiet weather
pattern through the week dominated by northwest flow.  A front
passes through the area mid week, which may knock highs down a
little in its wake but thats about it. Broad upper level trof will
keep northwesterly flow over the area through the area.  Again as I
mentioned in previous days, we may see a few flakes of snow but
moisture availability remains in question. not too hard to get a
little light snow from the squeeze lay in northwest flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 530 PM CST Sun Dec 25 2016

00Z TAF set includes improving sky and visibility conditions
through the evening and overnight hours. One exception is at KHON
who is currently VFR this early Sunday evening on the leading
edge of the dry slot. MVFR moisture could wrap back into that site
overnight tonight as winds become southwest and west, and
currently MVFR resides in central SD to their west. Overall though
at KFSD and KSUX, the dry slot will move northward impacting these
sites with improving conditions. For the bulk of tonight and
Monday, expecting VFR or upper end MVFR as some strato cumulus may
develop on Monday during the daytime as cold air advection moves
in. Wind wise...it will be windy as these winds turn to the
southwest and west through the night. Watch for strong crosswinds
on area runways later tonight and Monday. In addition, non
convective low level wind shear with very stout winds not too far
off the surface of 50 and 60 knots is a problem this evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 4 PM CST Monday for SDZ038>040-050-052>071.

MN...Wind Advisory until 4 PM CST Monday for MNZ071-072-080-081-089-
     090-097-098.

IA...Wind Advisory until 4 PM CST Monday for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Advisory until 4 PM CST Monday for NEZ013-014.

&&

SHORT TERM...BT
LONG TERM...MJ
AVIATION...MJ
Hazardous weather outlook, Dec 25, 12:45 PM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 PM CST SUN DEC 25 2016

IAZ002-003-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>057-261845-
OSCEOLA-DICKINSON-CLAY IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-
SANBORN-MINER-LAKE-MOODY-BRULE-
1245 PM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL
SOUTH DAKOTA AND SOUTH CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF MODERATE RAINFALL ASSOCIATED WITH THUNDERSTORMS CAN BE
EXPECTED THROUGH EARLY THIS EVENING. LOCALIZED FLOODING AND
PONDING OF WATER IS POSSIBLE. NO SEVERE STORMS ARE EXPECTED.

STRONG WINDS WILL DEVELOP THIS AFTERNOON AND LIKELY PRODUCE GUSTS
OVER 45 MPH THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WEST WINDS ON MONDAY WILL GUST UP TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

IAZ001-012-013-SDZ058>062-064>067-261845-
LYON IA-SIOUX-O'BRIEN-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
1245 PM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF MODERATE RAINFALL ASSOCIATED WITH THUNDERSTORMS CAN BE
EXPECTED THROUGH EARLY THIS EVENING. LOCALIZED FLOODING AND
PONDING OF WATER IS POSSIBLE. NO SEVERE STORMS ARE EXPECTED.

STRONG WINDS WILL DEVELOP THIS AFTERNOON AND LIKELY PRODUCE GUSTS
OVER 40 MPH THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEST WINDS ON MONDAY WILL GUST UP TO 45 MPH DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

IAZ020>022-031-032-NEZ013-014-SDZ050-063-068>071-261845-
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-
CHARLES MIX-BON HOMME-YANKTON-CLAY SD-UNION-
1245 PM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF MODERATE RAINFALL ASSOCIATED WITH THUNDERSTORMS CAN BE
EXPECTED THROUGH EARLY THIS EVENING. LOCALIZED FLOODING AND
PONDING OF WATER IS POSSIBLE. NO SEVERE STORMS ARE EXPECTED..

STRONG WINDS WILL DEVELOP THIS AFTERNOON AND CONTINUE TONIGHT WITH
GUSTS OVER 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEST WINDS ON MONDAY WILL GUST UP TO 40 MPH DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Dec 25, 3:24 PM CST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
324 PM CST Sun Dec 25 2016

IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-
252230-
Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-
Including the cities of...Sibley...Spirit Lake...Milford...
Arnolds Park...Tyler...Hendricks...Lake Benton...Ivanhoe...
Marshall...Slayton...Fulda...Windom...Mountain Lake...
Worthington...Jackson...Lakefield...Pipestone...Luverne...
De Smet...Arlington...Lake Preston...Brookings...Madison...
Orland...Flandreau
324 PM CST Sun Dec 25 2016

AFTERNOON TEMPERATURES CONTINUE TO CLIMB VERY SLOWLY. AS OF MID
AFTERNOON...LESS OBSERVATIONS ARE REPORTING 32 DEGREES...WITH A
BULK OF THE REPORTS AT 33 TO 34 DEGREES ACROSS EAST CENTRAL SOUTH
DAKOTA AND SOUTHWEST MINNESOTA. REPORTS OF PATCHY ICING ON ROADS
CONTINUES SO USE CAUTION IF TRAVELING THIS AFTERNOON. THE GOOD
NEWS IS...TEMPERATURES SHOULD CONTINUE TO SLOWLY WARM AFTER SUNSET.
Special weather statement, Dec 25, 6:47 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
647 PM CST Sun Dec 25 2016

IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-
260245-
Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-
Including the cities of...Sibley...Spirit Lake...Milford...
Arnolds Park...Tyler...Hendricks...Lake Benton...Ivanhoe...
Marshall...Slayton...Fulda...Windom...Mountain Lake...
Worthington...Jackson...Lakefield...Pipestone...Luverne...
De Smet...Arlington...Lake Preston...Brookings...Madison...
Orland...Flandreau
647 PM CST Sun Dec 25 2016

AS OF EARLY SUNDAY EVENING...THE LAST ROUND OF RAINFALL IS MOVING
NORTHWARD AND SHOULD EXIT THE AREA BETWEEN 8 PM AND 9 PM.
TEMPERATURES CONTINUE TO HOVER AT 32 TO 34 DEGREES...AND WILL
LIKELY REMAIN THIS WAY THROUGH THE OVERNIGHT HOURS. BE AWARE THAT
SOME HIGHWAYS...AND ESPECIALLY SECONDARY ROADS...HAVE SLUSH AND
SOME PATCHY ICE ON THEM. THIS MAKES TRAVEL MORE DANGEROUS
ESPECIALLY AT NIGHT. USE CAUTION IF DRIVING THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Dakota

When
December 25, 9:00 PM CST to December 26, 6:00 AM CST
Where
Dakota forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of branches blown down, shingles blown off roofs, and at least one report of a power outage due to downed power lines. Sustained winds around 40 mph and peak gusts to 60 mph were estimated.

High Wind, Dixon

When
December 25, 9:00 PM CST to December 26, 6:00 AM CST
Where
Dixon forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of branches blown down and shingles blown off roofs. Sustained winds around 40 mph and peak gusts to 60 mph were estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665585, 665586.